Management of levofloxacin induced anaphylaxis and acute delirium in a palliative care setting
Related Experiment Video
Updated: Apr 17, 2026

Multiplex Therapeutic Drug Monitoring by Isotope-dilution HPLC-MS/MS of Antibiotics in Critical Illnesses
Published on: August 30, 2018
Arunangshu Ghoshal1, Anuja Damani1, Naveen Salins1
1Department of Palliative Medicine, Tata Memorial Centre, Mumbai, Maharashtra, India.
Abstract:
Levofloxacin is a commonly prescribed antibiotic for managing chest and urinary tract infections in a palliative care setting. Incidence of Levofloxacin-associated anaphylaxis is rare and delirium secondary to Levofloxacin is a seldom occurrence with only few published case reports. It is an extremely rare occurrence to see this phenomenon in combination. Early identification and prompt intervention reduces both mortality and morbidity. A 17-year-old male with synovial sarcoma of right thigh with chest wall and lung metastasis and with no prior psychiatric morbidity presented to palliative medicine outpatient department with community-acquired pneumonia. He was initiated on intravenous (IV) Ceftriaxone and IV Levofloxacin. Post IV Levofloxacin patient developed anaphylaxis and acute delirium necessitating IV Hydrocortisone, IV Chlorpheneramine, Oxygen and IV Haloperidol. Early detection and prompt intervention helped in complete recovery. Patient was discharged to hospice for respite after 2 days of hospitalization and then discharged home. Acute palliative care approach facilitated management of two life-threatening medical complications in a palliative care setting improving both quality and length of life.
Insights
This case report details a rare instance of a patient experiencing both anaphylaxis and acute delirium after receiving Levofloxacin. Prompt medical intervention ensured a full recovery, highlighting the importance of early detection in palliative care.
Area of Science:
- Palliative Medicine
- Pharmacology
- Oncology
Background:
- Levofloxacin is frequently used for chest and urinary tract infections in palliative care.
- Levofloxacin-associated anaphylaxis and delirium are rare, with combined occurrences being extremely uncommon.
- Managing co-occurring severe adverse drug reactions is critical in palliative settings.
Related Concept Videos
Pharmaceutical Poisoning: Treatment Strategies
Inhibitors of Bacterial DNA Synthesis
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is...
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...
Drug Toxicity: Allergic Reactions
Psychosis: Goals of Pharmacotherapy
